Aa
A
A
A
Close
Liver Disorders Community
4.48k Members
Avatar universal

Hepatic Encephalopathy

My son had a TIPS prcedure in Nov. 2008.  He's on the liver transplant list with a MELD score of 17.  He is experienceing more & more frequent bouts of encephalopathy even though he takes lactulose & other meds as prescribed.  He is very faithful at taking his meds & ups the dose as needed for bad spells.  Has anyone else had similar issues?  What if anything did you do?  Thanks for any help!
2 Responses
954627 tn?1246569240
Hi encephalopathy can be made worse by a  high protein diet,consult your doctor about trying a low protien diet,you must check first because of malnutrician issues.
502219 tn?1311361510
I'm sorry about your son I know it must be hard.
Encephalopathy is often worse after tips. The shunt bypasses the liver ( which use to clean the blood) which allows the possiblity of more toxins reaching the brain.
Other causes can be infections, dyhydration,GI bleed, Too much protein in diet,Constipation and some medications.
There have been cases where patients have had the tips reversed or occluded, But this can be dangerous.
Call his Dr. and let them know that the Encephalopathy is worse.
Gail
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn which OTC medications can help relieve your digestive troubles.
Is a gluten-free diet right for you?
Discover common causes of and remedies for heartburn.
This common yet mysterious bowel condition plagues millions of Americans
Don't get burned again. Banish nighttime heartburn with these quick tips
Get answers to your top questions about this pervasive digestive problem